Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 40, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 20, 2004, 8:05 PM CST for Winkler County, Texas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 20, 2004, 8:05 PM CST (02:05 UTC)
- Expired
- Mar 20, 2004, 8:30 PM CST
- In force
- 25 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 94 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.1 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1698 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1944 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
323 WUUS54 KMAF 210205 SVRMAF TXC495-210230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 805 PM CST SAT MAR 20 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN WINKLER COUNTY IN WEST TEXAS * UNTIL 830 PM CST * AT 800 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM OVER NORTHWESTERN WINKLER COUNTY...OR ABOUT 11 MILES NORTHWEST OF KERMIT...MOVING SOUTHWEST AT 15 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... STATE HIGHWAY 302 WEST OF KERMIT HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 70 MPH CAN BE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3199 10308 3199 10333 3178 10333 3187 10310 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 2:39 PM CST, 5 hours 26 minutes earlier.
Area forecast discussion, Mar 20, 2:39 PM CST, 5 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 239 PM CST SAT MAR 20 2004 .SHORT TERM... 19Z SURFACE OBS INDICATE A COLD FRONT JUST SOUTH OF A KLBB-KCDS LINE. 3HR PRESSURE RISES ENDING 16Z OVER THE TEXAS PANHANDLE WERE ON THE ORDER OF 7MB...BUT HAVE NOW DECREASED TO NEAR 3MB. 19Z SURFACE OBS ALSO REVEAL DECENT LOW-LEVEL MOISTURE ACROSS THE AREA. ENOUGH MOISTURE HAS PUSHED INTO THE MOUNTAINS TO GIN UP THUNDERSTORMS OVER THE DAVIS AND GLASS MOUNTAINS THIS AFTERNOON. AS FOR THE ABOVE MENTIONED COLD FRONT...IT IS EXPECTED TO MOVE INTO THE NORTHERN ZONES AROUND 21Z...THEN PROGRESS SOUTH INTO THE BIG BEND REGION BY 12Z SUN. WINDS BEHIND THE FRONT WILL INCREASE INTO THE 20-30 MPH RANGE...WITH STRONGER WINDS ANTICIPATED THROUGH GUADALUPE PASS IN THE 06Z-12Z TIMEFRAME. SUSTAINED WINDS WILL BE STRONG ENOUGH TO WARRANT A HIGH WIND WARNING. THE COLD FRONT WILL ALSO BE A LOW-LEVEL FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT TONIGHT. THE BEST LOW-LEVEL MOISTURE WILL BE FOUND EAST OF A KCNM-KE38 LINE...SO THE HIGHEST POPS WILL RESIDE OVER THIS AREA TONIGHT. THE POTENTIAL FOR SEVERE STORMS IS NOT GREAT OVER OUR AREA AS THE SHEAR WILL BE POOR. .LONG TERM... WINDS WILL VEER TO THE EAST SUNDAY AFTERNOON IN THE WAKE OF THE FRONTAL BOUNDARY. ENOUGH INSTABILITY SHOULD BE PRESENT TO CONTINUE A CHANCE OF THUNDERSTORMS ACROSS THE SOUTHERN AND SOUTHWESTERN SECTIONS OF THE AREA. SOME LINGERING AREAS OF RAIN MAY CONTINUE MAINLY IN THE MORNING ACROSS THE NORTH AND EAST. SKIES SHOULD REMAIN GENERALLY CLOUDY THROUGH THE DAY BEHIND THE FRONT...AND TEMPERATURES WILL BE MUCH COOLER. SURFACE WINDS WILL VEER AROUND TO THE SOUTH/SOUTHEAST ON MONDAY AS THE SURFACE RIDGE OF HIGH PRESSURE MOVES EAST. A WEAK SHORTWAVE IN THE UPPER FLOW WILL APPROACH THE AREA FROM THE WEST MONDAY AFTERNOON. UPSLOPE FLOW AND INCREASED AFTERNOON INSTABILITY WILL FAVOR CONVECTIVE DEVELOPMENT IN THE MOUNTAINS. THE SURFACE TROUGH/DRYLINE AXIS WILL EXTEND FROM THE SOUTHEAST NEW MEXICO PLAINS TO THE BIG BEND REGION ON TUESDAY. ISOLATED THUNDERSTORMS ARE POSSIBLE AGAIN MAINLY ACROSS THE DAVIS MOUNTAINS/BIG BEND REGION WHERE MOISTURE CONVERGENCE WILL BE MAXIMIZED ALONG THIS BOUNDARY. DRY AND WARMER WEATHER WILL RETURN WEDNESDAY AND THURSDAY AS THE SURFACE TROUGH/DRYLINE AXIS SHIFTS A LITTLE FURTHER EAST. SOUTHWEST FLOW ALOFT WILL RETURN ON FRIDAY AND SATURDAY AHEAD OF A DEEPENING UPPER LOW ACROSS THE EASTERN PACIFIC. SHORTWAVES WILL TRANSLATE ACROSS THE AREA WITHIN THIS FLOW AND MAY INTERACT WITH THE SURFACE DRYLINE TO INITIATE CONVECTION EAST OF THE MOUNTAINS FRIDAY...AND POSSIBLY SATURDAY. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 48 58 44 69 / 40 30 10 20 CARLSBAD NM 48 60 44 75 / 20 40 10 30 DRYDEN TX 58 61 47 69 / 40 40 20 30 FORT STOCKTON TX 51 58 47 71 / 40 40 20 30 GUADALUPE PASS TX 45 55 45 68 / 10 40 20 30 HOBBS NM 44 58 43 74 / 30 30 10 20 MARFA TX 53 57 38 67 / 20 40 20 30 MIDLAND INTL AIRPORT TX 48 58 46 70 / 40 40 10 20 ODESSA TX 49 58 46 70 / 40 40 10 20 WINK TX 51 61 47 75 / 30 40 20 30 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...HIGH WIND WARNING TONIGHT FOR TXZ258. NM...NONE. && 06/21/54
Hazardous weather outlook, Mar 20, 2:50 PM CST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 250 PM CST SAT MAR 20 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-211000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 250 PM CST (150 PM MST) SAT MAR 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERD NON-SEVERE THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT. THESE STORMS WILL BE CAPABLE OF PRODUCING OCCASIONAL DEADLY LIGHTNING. A STRONG COLD FRONT WILL MOVE THROUGH THE AREA THIS EVENING AND OVERNIGHT. AS THE FRONT MOVES ACROSS THE GUADALUPE MOUNTAINS...STRONG EAST WINDS CAN BE EXPECTED THROUGH GUADALUPE PASS BEGINNING LATE THIS EVENING AND CONTINUING INTO EARLY TOMORROW MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 6:29 PM CST | Severe Thunderstorm Warning | MAF | Mitchell | 61 min |
| Mar 20, 6:58 PM CST | Severe Thunderstorm Warning | MAF | Howard | 62 min |
| Mar 20, 8:01 PM CST | Severe Thunderstorm Warning | MAF | Howard | 29 min |
| Mar 20, 8:18 PM CST | Severe Thunderstorm Warning | MAF | Martin | 42 min |
| Mar 20, 8:22 PM CST | Severe Thunderstorm Warning | MAF | Loving | 38 min |
| Mar 20, 9:04 PM CST | Severe Thunderstorm Warning | MAF | Midland | 56 min |
| Mar 20, 9:13 PM CST | Severe Thunderstorm Warning | MAF | Andrews | 47 min |
| Mar 20, 9:41 PM CST | Severe Thunderstorm Warning | MAF | Ector | 64 min |
| Mar 20, 9:56 PM CST | Severe Thunderstorm Warning | MAF | Winkler | 64 min |
| Mar 20, 11:00 PM CST | Severe Thunderstorm Warning | MAF | Winkler | 60 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.